Indiana, 2016

Hail in Indiana, May 29, 2016

May 29, 2016 · NWS PAH · 1 event in 1 county or zone

A well-developed, compact 500 mb shortwave moved eastward from the Upper Mississippi Valley to the Upper Midwest. Isolated thunderstorms developed with afternoon heating along the tail end of the shortwave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A well-developed, compact 500 mb shortwave moved eastward from the Upper Mississippi Valley to the Upper Midwest. Isolated thunderstorms developed with afternoon heating along the tail end of the shortwave. The storms produced gusty winds and dime-size hail in the Evansville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 1:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 29, 1:10 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT SUN MAY 29 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 210 PM CDT Sun May 29 2016

A weak surface trough extended from roughly Mount Carmel to Marion
Illinois to Cape Girardeau and Poplar Bluff Missouri early this
afternoon. Forcing is rather weak, but with surface-based CAPE
values from 2500-3000 J/kg, isolated thunderstorms will remain
possible along and ahead of the trough through the remainder of
the afternoon. A small chance of thunderstorms continues into
early evening-- mainly across portions of southern Indiana and
east of the Land Between the Lakes in western Kentucky.

The remainder of the night into Tuesday, weak ridging aloft will
work its way east from the Plains into the Middle Mississippi and
Lower Ohio Valleys as high pressure take hold at the surface. A
somewhat drier atmospheric profile beneath this ridge should
result in mainly dry conditions through the period, though a few
showers and storms cannot be completely ruled out across the Ozark
foothills of southeast Missouri.

Energy currently over the Pacific Northwest will develop into an
upper level low as it shifts east into the northern Plains. As the
trough south of this low approaches, chances for showers and
thunderstorms will begin to increase in earnest from west to east
by late Tuesday night into mid week.

Temperatures will be quite warm through the near term. Expect
highs in the mid to upper 80s and lows in the lower to mid 60s.
This is in the ballpark of a model consensus blend.

.LONG TERM...(Wednesday through Sunday)
Issued at 210 PM CDT Sun May 29 2016

Thunderstorm chances will increase through the middle part of the
week as a cold front pushes SE across the FA. The passage of the
cold front late in the week is somewhat uncertain, at least in its
potentially lingering impacts on the S/SE part of the FA. Will lean
toward the latest GFS solution of slowing the frontal passage and
keeping it close enough to continue low POPs in the S/SE through at
least Thu night. Once a second 500mb trough sweeps through the OH
Valley Friday the front should be far enough south to negate the
need for continued POPs.

Models differ somewhat on timing of another cold front late next
weekend, but thunderstorm chances will be introduced beginning
Sunday as all models have it close enough by then to warrant POPs.
Otherwise the summerlike pattern will transition to cooler/slightly
below normal temps after Wednesday as the impacts of the post
frontal air occur.

&&

.AVIATION...
Issued at 1250 PM CDT Sun May 29 2016

Scattered to occasionally broken VFR ceilings are expected this
afternoon. Isolated thunderstorms remain possible as a weak surface
trough moves southeast through the area. Southwest winds AOB 10
knots will shift to the northwest behind the trough later this
afternoon and then become light and variable through Monday. VFR
conditions should prevail tonight and Monday, but the formation of
late night patchy fog cannot be ruled out in favored locations.
However, coverage should be less than last night with a somewhat
drier air mass in place.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...RS
AVIATION...RJP
Hazardous weather outlook, May 29, 2:43 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT SUN MAY 29 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS, MAINLY THIS AFTERNOON
AND EVENING ACROSS SOUTHWEST INDIANA, WEST KENTUCKY AND SOUTHEAST
ILLINOIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS MEMORIAL DAY ACROSS THE
OZARK FOOTHILLS OF SOUTHEAST MISSOURI. TUESDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vanderburgh

When
May 29, 2:40 PM CST to 2:46 PM CST
Where
Vanderburgh County, Evansville to 1 mi SE of Evansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Dime-size hail was reported in and just southeast of Evansville. Small branches less than an inch in diameter were blown down in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630050.